Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 232, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 17, 2016, 5:11 PM CDT for Jeff Davis County, Reeves County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2016, 5:11 PM CDT (22:11 UTC)
- Expired
- Sep 17, 2016, 6:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jeff Davis County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 188 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 3:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1130 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
357
WUUS54 KMAF 172211
SVRMAF
TXC243-389-172315-
/O.NEW.KMAF.SV.W.0232.160917T2211Z-160917T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT SAT SEP 17 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JEFF DAVIS COUNTY IN SOUTHWESTERN TEXAS...
SOUTHWESTERN REEVES COUNTY IN SOUTHWESTERN TEXAS...
* UNTIL 615 PM CDT
* AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
TOYAHVALE...OR 21 MILES EAST OF KENT...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BALMORHEA...BALMORHEA LAKE...TOYAHVALE...BALMORHEA STATE PARK AND
SARAGOSA.
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 195 AND 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3086 10398 3107 10394 3110 10364 3090 10354
3079 10358
TIME...MOT...LOC 2211Z 282DEG 15KT 3096 10387
HAIL...1.00IN
WIND...60MPH
$$
671 follow-up statement
809
WWUS54 KMAF 172245
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT SAT SEP 17 2016
TXC243-389-172315-
/O.CON.KMAF.SV.W.0232.000000T0000Z-160917T2315Z/
JEFF DAVIS TX-REEVES TX-
545 PM CDT SAT SEP 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES...
AT 544 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TOYAHVALE...OR
20 MILES NORTH OF FORT DAVIS...MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BALMORHEA...BALMORHEA LAKE...TOYAHVALE...BALMORHEA STATE PARK AND
SARAGOSA.
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 195 AND 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3086 10398 3107 10394 3110 10364 3090 10354
3079 10358
TIME...MOT...LOC 2244Z 320DEG 8KT 3089 10387
HAIL...1.00IN
WIND...60MPH
$$
80What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:07 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Sep 17, 3:07 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 307 PM CDT SAT SEP 17 2016 .UPDATE... Update to include Severe Thunderstorm Watch number 480 for southeast New Mexico and much of west Texas until 1000 pm CDT. && .PREV DISCUSSION... /issued 207 PM CDT SAT SEP 17 2016/ One more punch from the passing 3h jet today is expected to result/aid in the development of tstms, some severe with heavy rain. Today tstm initiation is favored to be in SE NM and the Trans Pecos Mtns/Wrn PB in closer proximity to said jet/where mid level lapse rates are steepest and where there are less clouds/more insolation, respectively. A surface boundary is still around too and looks to have lifted back n of I-20 (winds are back to the SE at MAF). Meanwhile a second boundary assocd with tstms to the N-NE of CWFA earlier was moving SW and may merge with said boundary. Finally a 3rd boundary is moving w into the SE PB. 12Z MAF sounding reveals deep mstr and plenty of available energy. A 21Z forecast of the MAF sounding does reveal ML CAPE of 2800 J/KG and 45kts of 0-6km bulk shear with no CINH (89/66) supportive of at least a few severe storms. As storms develop in the said favored areas around 21Z they are likely to track E, possibly SE (in the eventual form an MCS?) into the low level moist axis within a region of upper divergence (RRQ of 3h 70-80kt jet). Forecast has chance/scattered PoPs across most of the area and seems reasonable. Based on latest high resolution model data will opt to increase PoPs from INVOF Davis Mtns into at least the wrn PB and expand the mention of severe wording too. Some of the data (GFS) holds precip after 06Z, but we tend to prefer scenario of lower PoPs after 06Z like that of the NAM12. Mid level ridge starts to build in Sunday, but while doing so mid level flow will briefly become NW and there could be an isold pocket of convection across the PB late Sunday PM as SB instability may focus within a small area of high theta-e air at the surface. Isold-sct tstms INVOF Davis Mtns is more likely. All of the MOS guidance is eager to increase high temps starting Sunday thru Monday, especially from I-20 swd with highs back into the M90s. The ridge will be strongest Monday/Tuesday but models still show a SE mid level wind advecting in cooler mid level temps, so Sunday/Monday will probably be the hottest days, but Tuesday will still be above normal with the possibility of a cold front next weekend. Otherwise forecast will be mostly dry. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 89 70 93 71 / 30 40 10 10 Carlsbad 88 65 91 64 / 30 30 10 0 Dryden 94 72 95 72 / 20 10 10 0 Fort Stockton 92 70 94 71 / 30 30 10 0 Guadalupe Pass 82 64 85 66 / 30 30 10 10 Hobbs 83 64 88 64 / 50 40 10 0 Marfa 85 62 87 62 / 40 30 20 10 Midland Intl Airport 90 69 94 70 / 30 40 10 10 Odessa 89 69 94 70 / 30 40 10 10 Wink 92 69 95 69 / 30 40 10 0 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 99/99
Hazardous weather outlook, Sep 17, 1:44 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 144 PM CDT SAT SEP 17 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 144 PM CDT SAT SEP 17 2016 /1244 PM MDT SAT SEP 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON, THEN SPREAD NORTH AND EAST ACROSS THE REST OF THE AREA TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH STRONG WINDS, LARGE HAIL, DAMAGING WINDS AND HEAVY RAINFALL THE MAIN THREATS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE, INCLUDING ALONG THE RIO GRANDE RIVER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 17, 3:54 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM CDT SAT SEP 17 2016
TXZ058-074-172145-
REEVES COUNTY AND UPPER TRANS PECOS TX-
DAVIS/APACHE MOUNTAINS AREA TX-
354 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFF DAVIS AND
SOUTHWESTERN REEVES COUNTIES UNTIL 445 PM CDT...
AT 352 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TOYAHVALE...OR 19 MILES NORTH OF FORT DAVIS...MOVING NORTHEAST AT 10
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTHERN
JEFF DAVIS COUNTY...MOVING NORTHEAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BALMORHEA...BALMORHEA LAKE...TOYAHVALE...BALMORHEA STATE PARK...
SARAGOSA AND BUFFALO TRAIL SCOUT CAMP.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 10 BETWEEN MILE MARKERS 181 AND 215.
INTERSTATE 20 BETWEEN MILE MARKERS 0 AND 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN TEXAS.
LAT...LON 3076 10386 3099 10427 3117 10400 3116 10372
3090 10355
TIME...MOT...LOC 2052Z 233DEG 8KT 3087 10386
67The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:01 PM CDT | Special Weather Statement | MAF | Midland | 44 min |
| Sep 16, 7:05 PM CDT | Special Weather Statement | MAF | Ward | 40 min |
| Sep 16, 7:07 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Sep 16, 7:09 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 66 min |
| Sep 16, 7:11 PM CDT | Special Weather Statement | MAF | Ector | 49 min |
| Sep 16, 7:41 PM CDT | Special Weather Statement | MAF | Brewster | 49 min |
| Sep 16, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 66 min |
| Sep 16, 7:57 PM CDT | Special Weather Statement | MAF | Jeff Davis | 48 min |
| Sep 16, 8:03 PM CDT | Special Weather Statement | MAF | Reeves | 57 min |
| Sep 16, 8:09 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Sep 16, 8:35 PM CDT | Special Weather Statement | MAF | Brewster | 40 min |
| Sep 16, 8:37 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 38 min |
| Sep 16, 8:50 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 55 min |
| Sep 16, 9:01 PM CDT | Special Weather Statement | MAF | Glasscock | 59 min |
| Sep 16, 9:12 PM CDT | Special Weather Statement | MAF | Glasscock | 48 min |
| Sep 16, 9:13 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 47 min |
| Sep 16, 9:40 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Scurry | 3 hr |
| Sep 16, 10:05 PM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| Sep 16, 10:16 PM CDT | Special Weather Statement | MAF | Presidio | 44 min |
| Sep 16, 11:10 PM CDT | Special Weather Statement | MAF | Presidio | 50 min |
| Sep 17, 12:49 AM CDT | Special Weather Statement | MAF | Jeff Davis | 41 min |
| Sep 17, 7:25 AM CDT | River Flood Warning | MAF | Presidio | 20 hr |
| Sep 17, 3:54 PM CDT | Special Weather Statement | MAF | Reeves | 51 min |
| Sep 17, 4:28 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 47 min |
| Sep 17, 5:32 PM CDT | Special Weather Statement | MAF | Glasscock | 43 min |
| Sep 17, 5:36 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Reeves | 3 hr |
| Sep 17, 5:38 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 67 min |
| Sep 17, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 33 min |
| Sep 17, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 60 min |
| Sep 17, 6:11 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Sep 17, 6:11 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 64 min |
| Sep 17, 6:11 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 64 min |
| Sep 17, 6:18 PM CDT | Special Weather Statement | MAF | Jeff Davis | 57 min |
| Sep 17, 6:22 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Pecos, Reeves | 3 hr |
| Sep 17, 6:25 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Sep 17, 6:30 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 60 min |
| Sep 17, 6:31 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 59 min |
| Sep 17, 6:38 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 52 min |
| Sep 17, 6:41 PM CDT | Tornado Warning | MAF | Andrews, Winkler | 34 min |
| Sep 17, 6:55 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.